CASE 40
A 20-year-old female was brought to the emergency department after being
found on the dormitory room floor nauseated, vomiting, and complaining of
abdominal pain. Her friends were concerned when she did not show up for a
biochemistry final at the local university. The patient had been under a lot of
stress with finals, a recent breakup with a boyfriend, and trying to find a job.
In the dormitory room, one of her friends noticed an empty bottle of Tylenol
(acetaminophen) near the bed with numerous pills lying on the ground near their
friend. On arrival to the emergency department, the patient was found to be in
moderate distress and vomiting. The patient was quickly assessed, and labora-
tory work was obtained. Patient had a hypokalemia noted on electrolytes and
elevated liver enzymes. Her white blood cell count was normal. Her urine drug
screen was negative, and her acetaminophen blood level was above 200 |ag/mL.
The emergency department physician prescribes oral ^-acetylcysteine to help
prevent toxicity from the acetaminophen.
What is the pathophysiology of the liver toxicity?
What is the biochemical mechanism whereby the ^-acetylcysteine
helps in this condition?
previous page 379 Case Files   Biochemistry read online next page 381 Case Files   Biochemistry read online Home Toggle text on/off